Florida, 2002

Damaging Wind in Florida, November 16, 2002

November 16, 2002 · NWS MFL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Nov 16, 1:12 PM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Nov 16, 1:12 PM EST, 4 hours 58 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
112 PM EST SAT NOV 16 2002

MODELS AND ATMOSPHERE STILL TRYING TO GET IN SYNC.  IT WOULD APPEAR
IN THE SHORT TERM THE SURFACE LOW OVER THE SOUTHEAST U.S. IS MOVING
FASTER THAN MODELED.  ACTUALLY THE BIGGEST DIFFERENCE TODAY IS IT
LOOKS LIKE WE ARE GOING INTO A MUCH MORE FASTER MOVING PATTERN.
THIS MEANS WE WILL HAVE AN OPPORTUNITY FOR LARGER DEVIATIONS FROM
WHAT IS ACTUALLY OBSERVED.  HOWEVER AT LEAST THROUGH TO MONDAY WE
SHOULD BE ABOUT AS FORECAST.  THE COLD FRONT SHOULD MOVE THROUGH
TONIGHT WITH HIGH PROBABILITIES.  THE COLD AIR SHOULD COME IN ON
SUNDAY WITH THE SKY CLEARING SLOWLY FROM THE NORTHWEST AND THE RAIN
CHANCE IN THE MORNING.  THE TEMPERATURES WILL BE COLDEST MONDAY
MORNING.

NOTHING GOOD TO SAY ABOUT THE MARINE.  SMALL CRAFT ADVISORYS SHOULD
CONTINUE THROUGH SUNDAY.  WITH THE WIND SHIFT TO NORTHEAST MONDAY
THE WINDS WILL RELAX A LITTLE IN THE HIGH HOWEVER THE SEAS WILL BE
SLOW TO DECREASE IN THE ATLANTIC BECAUSE OF THE DIRECTION.

IN THE EXTENDED THE FASTER STORM MOTION IS GOING TO MEAN THE COLD
FRONT WILL BE EXPECTED TO RETURN BY WEDNESDAY AND UNTIL WE SEE IF
UPPER TROUGH TO OUR WEST DEEPENS AS MUCH AS FORECAST THEN WE WILL
NOT HAVE THAT HIGH A CONFIDENCE IN IF WE IMPROVE AN HAVE ANOTHER
COLD FRONT MOVE BACK THROUGH NEXT WEEKEND.  THE HIGHER CONFIDENCE
WILL BE IN THE QUICK WARMING ON TUESDAY AND THE CHANCE OF RAIN
ASSOCIATED WITH THE RETURN OF THE FRONT TO CONTINUE THROUGH MUCH OF
THE WEEK.

ANY FIRE WEATHER WILL BE MARGINAL SINCE THE LOW HUMIDITIES SHOULD
NOT LAST THAT LONG.

PBI BB 066/072 049/067 059 9500
FLL EB 068/072 052/070 062 8500
MIA EB 070/073 053/070 062 8500
APF BB 067/069 049/065 050 9300

.MIA...SMALL CRAFT ALL WATERS TONIGHT.
Hazardous weather outlook, Nov 16, 10:39 AM EST, 7 hours 31 minutes before
FLZ063-066>075-161900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1039 AM EST SAT NOV 16 2002

...TORNADO WATCH UNTIL 4 PM EST FOR SOUTH FLORIDA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...A LOW PRESSURE WILL FORM OVER THE NORTHEAST GULF OF MEXICO
THIS AFTERNOON. AS THE LOW MOVES NORTHEAST ACROSS NORTH FLORIDA IT WILL
DRAG A STRONG COLD FRONT ACROSS THE FLORIDA PENINSULA. THE FRONT WILL
REACH LAKE OKEECHOBEE JUST AFTER MIDNIGHT TONIGHT AND PUSH BEYOND THE
SOUTHERN TIP OF FLORIDA SUNDAY MORNING. AHEAD OF THE FRONT...HIGH
MOISTURE LEVELS...INSTABILITY AND STRONG WIND SHEAR WILL PROMOTE THE
DEVELOPMENT OF NUMEROUS THUNDERSTORMS. A SQUALL LINE WILL LIKELY FORM
ALONG OR JUST AHEAD OF THE COLD FRONT. ISOLATED SUPERCELL THUNDERSTORMS
WITH POSSIBLE TORNADOES COULD FORM OVER AREAS OF SOUTH FLORIDA BEFORE
THE SQUALL LINE MOVES THROUGH THE REGION. EXCESSIVE LIGHTNING...
DAMAGING WINDS AND HEAVY RAINS ARE ALSO POSSIBLE WITH ANY OF THE
THUNDERSTORMS OCCURRING WITH THIS EVENT.

SINCE THE DANGER OF SEVERE WEATHER WILL BE GREATEST AFTER DARK
TONIGHT...PERSONS SHOULD MONITOR CONDITIONS CLOSELY BEFORE GOING TO
BED THIS EVENING. THE BEST POLICY IS TO HAVE A NOAA WEATHER RADIO
THAT WILL ALARM IF SEVERE WEATHER IS EXPECTED. AT NIGHT LISTEN FOR
LOUD NOISES CAUSED BY HAIL OR STRONG WINDS AND MOVE TO A CLOSET OR
BATHROOM FOR
PROTECTION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

STAYED TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION ISSUED BY THE NATIONAL
WEATHER SERVICE IN MIAMI CAN BE FOUND ON THE INTERNET AT:
HTTP://WWW.SRH.NOAA.GOV/MIA.

.DAYS TWO THROUGH SEVEN...

THE COLDEST AIR OF THE FALL SEASON WILL ARRIVE ACROSS SOUTH FLORIDA BY
SUNDAY NIGHT. TEMPERATURES MONDAY MORNING WILL BE IN THE 40S OVER MOST
OF SOUTH FLORIDA EXCEPT AROUND 50 NEAR THE COASTS. NORTHWEST WINDS WILL
LIKELY BE IN THE 10 TO 15 MPH RANGE AT THAT TIME WHICH WILL PRODUCE
WIND CHILL VALUES IN THE 30S OVER GLADES...HENDRY AND WESTERN PALM
BEACH COUNTIES. A WIND CHILL ADVISORY MAY BE REQUIRED FOR LATE SUNDAY
NIGHT INTO EARLY MONDAY MORNING.

ANOTHER STORM SYSTEM IS FORECAST TO FORM NEAR SOUTH FLORIDA ON
THURSDAY AND FRIDAY AND MAY ONCE AGAIN PRODUCE STRONG
THUNDERSTORMS...HEAVY RAIN AND HIGH WINDS.

The radar

The Miami radar (KAMX), 55 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
November 16, 6:10 PM EST
Where
Broward County, Pembroke Pines
Measured
55 kt (63 mph)
Reported by
GENERAL PUBLIC
Coordinates
26.050, -80.167

A cluster of severe thunderstorms brought down trees in Pembroke Pines and Pompano Beach.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326083.